Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 48, NWS Charleston, WV

May 30, 20094 counties in Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 30, 2009, 11:05 PM EDT for 4 counties in Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2009, 11:05 PM EDT (03:05 UTC)
Expired
May 30, 2009, 11:43 PM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Gallia County, OH, Jackson County, OH, Meigs County, OH, Vinton County, OH

The radar

The Charleston,WV radar (KRLX), 90 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:49 PM EDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 310305
SVRRLX
OHC053-079-105-163-310400-
/O.NEW.KRLX.SV.W.0048.090531T0305Z-090531T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1105 PM EDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GALLIA COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...RIO GRANDE...GALLIPOLIS...
  JACKSON COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...OAK HILL...JACKSON...
  CENTRAL MEIGS COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...RUTLAND...POMEROY...
  SOUTHEASTERN VINTON COUNTY IN SOUTHEAST OHIO...

* UNTIL MIDNIGHT EDT

* AT 1104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 17
  MILES WEST OF JACKSON...OR 6 MILES SOUTH OF WAVERLY...AND MOVING
  EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PETERSBURG...COALTON...MABEE...GALLIA...CENTERPOINT...
  WILKESVILLE...VINTON...SALEM CENTER...GAGE...ADAMSVILLE...KYGER...
  MIDDLEPORT AND CHESHIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SUNDAY MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.

&&

LAT...LON 3913 8279 3905 8196 3901 8199 3901 8204
      3890 8214 3884 8214 3878 8222 3875 8220
      3868 8225 3880 8257 3884 8258 3884 8268
      3887 8277 3893 8277 3894 8282
TIME...MOT...LOC 0305Z 291DEG 38KT 3904 8294

$$

08
1 follow-up statement
000 
WWUS51 KRLX 310343
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1143 PM EDT SAT MAY 30 2009

OHC053-079-105-163-310354-
/O.CAN.KRLX.SV.W.0048.000000T0000Z-090531T0400Z/
VINTON OH-MEIGS OH-GALLIA OH-JACKSON OH-
1143 PM EDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON...GALLIA...CENTRAL
MEIGS AND SOUTHEASTERN VINTON COUNTIES IN SOUTHEAST OHIO IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA
SIZE HAIL ARE STILL POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SUNDAY MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3913 8279 3905 8196 3901 8199 3901 8204
      3890 8214 3884 8214 3878 8222 3875 8220
      3868 8225 3880 8257 3884 8258 3884 8268
      3887 8277 3893 8277 3894 8282
TIME...MOT...LOC 0344Z 291DEG 38KT 3887 8246

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:35 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 30, 7:35 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
735 PM EDT SAT MAY 30 2009

.SYNOPSIS...
A LOW PRESSURE CENTER MOVES ACROSS TONIGHT.  A COLD FRONT CROSSES
SUNDAY MORNING. HIGH PRESSURE SUNDAY AFTERNOON INTO EARLY NEXT WEEK.
NEXT COLD MOVES IN TUESDAY NIGHT OR WEDNESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
SHOWERS ALONG FRONT THAT WASHED OUT ACROSS CNTRL WV TODAY HAVE NOT
COMPLETELY GONE AWAY...WITH NEW SHOWERS ALREADY FORMING ALONG THIS
AXIS IN THE WESTERN PORTION OF THE CWA.  EXPECT ACTIVITY WILL
CONTINUE TO INCREASE IN THE AFTERNOON HEATING AND IN ADVANCE OF WEAK
LOW PRESSURE APPROACHING FROM W KY...ACROSS THE SW PORTION OF THE
CWA...THEN WORKING E THIS EVENING.

MODELS HAVE BACKED OFF ON PW VALUES AND INSTABILITY...WITH THE
JUICIEST AIR TO THE W.  FREEZING LEVEL AND STRENGTH OF FLOW CAN
STILL SUPPORT MARGINALLY SEVERE HAIL AND WIND IN AND NEAR NE KY
WHERE SLT RISK IS.  USED NEWLY WRITTEN EDIT AREA FROM MODEL
PARAMETER TOOL TO HELP WITH PLACEMENT AND TIMING OF HIGHEST POPS AND
BEST CHANCE FOR THUNDERSTORMS.  MODELS SHOW PRECIPITATION HANGING ON
A LITTLE LONGER IN THE MOUNTAINS EARLY SUNDAY MORNING AS A COLD
FRONT MOVES IN FROM THE N.

HIGH PRESSURE BEGINS TO BUILD INTO THE AREA BEHIND THE FRONT SUNDAY
AFTERNOON BRINGING ABOUT CLEARING.

GUIDANCE LOOKS REASONABLE FOR TONIGHT AND SUNDAY...WITH A BLEND
WHERE DIFFERENCES SHOW UP IN A HTS-CRW-EKN AXIS SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
FIRST PART OF THE EXTENDED PERIOD WILL REMAIN DRY AS UPPER LEVEL
RIDGING OVER THE SE U.S. REMAINS IN CONTROL. THIS WILL CREATE MOSTLY
SUNNY SKIES...WITH THE EXCEPTION OF SOME AFTERNOON CU...AND WARMER
TEMPERATURES ACROSS THE REGION FOR THE FIRST PART OF THE WORK WEEK.
HUMIDITY WILL ALSO BE ON THE INCREASE EARLY IN THE EXTENDED AS THE
SURFACE HIGH SHIFTS TO THE EAST...AND FLOW BECOMES MORE
SOUTHWESTERLY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NAM CONTINUES TO BE FASTER WITH THE FRONT NEXT WEEK. HOWEVER...HAVE
CONTINUED TO TREND THE FORECAST MORE TOWARDS THE GFS WHICH IS SLOWER
WITH THE BREAK DOWN OF THE RIDGE...BRINGING THE FRONT INTO THE
REGION TUESDAY NIGHT/EARLY WEDNESDAY...AND THEN SLOWLY SAGGING SOUTH
OF THE REGION.  THIS WILL BRING A RETURN OF SHOWERS AND
THUNDERSTORMS TO THE REGION ONCE AGAIN. MUCH OF THE FORECAST AREA
WILL BEGIN TO DRY OUT TOWARDS THE END OF THE WORK WEEK...ALTHOUGH
HAVE CONTINUED TO MAINTAIN AT LEAST A SLIGHT CHANCE OF POPS IN THE
FORECAST...MAINLY IN THE SOUTHERN PART OF THE CWA AND OVER THE
HIGHER TERRAIN...AS DISTURBANCES CONTINUE TO MOVE THROUGH THE FLOW.
MODELS INDICATE ANOTHER FRONT MOVING INTO THE REGION AT THE END OF
THE EXTENDED PERIOD.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
COLD FRONT TO SAG DOWN ACROSS SOUTHERN WEST VIRGINIA TONIGHT AND
SUNDAY. SCATTERED SEVERE THUNDERSTORMS WITH MVFR TO IFR CONDTIONS
WILL BE COMMON THROUGH MIDNIGHT TONIGHT. MVFR OR WORSE LOW CLOUDS
ARE LIKELY TO FORM ESPECIALLY IN PLACES WHERE IT RAINS THIS
EVENING. FOG IS ALSO POSSIBLE...HAVE CONTINUED MVFR AT EKN. THE COLD
FRONT WILL MOVE THROUGH AND OUT OF THE REGION ON SUNDAY
POSSIBLY KEEPING PRECIPITATION IN THE MOUNTAINS FOR A LITTLE
LONGER. MORNING LOW STRATUS IS LIKELY TO AFFECT MOUNTAINS SUNDAY
MORNING BUT...BY MIDDAY...VFR CONDITIONS WILL PREVAIL WITH HIGH
PRESSURE MOVING IN.

AVIATION OUTLOOK /BEYOND 00Z SUNDAY/...
NO SIGNIFICANT WX EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/SL/ESS/RPY
NEAR TERM...TRM
SHORT TERM...ESS
LONG TERM...SL
AVIATION...JS
Hazardous weather outlook, May 30, 9:36 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
936 PM EDT SAT MAY 30 2009

OHZ066-067-075-076-WVZ009>011-017>020-028>032-038>040-046-047-010145-
PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
936 PM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>016-024>027-
033>037-010145-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-
PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-
936 PM EDT SAT MAY 30 2009

...SEVERE THUNDERSTORM WATCH 316 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST
OHIO...SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Local storm report, May 30, 9:55 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
955 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             HUNTINGTON              38.44N 82.32W
05/30/2009  U0.88 INCH       CABELL             WV   PUBLIC

&&

NNNN
Local storm report, May 30, 10:04 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1004 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             HUNTINGTON              38.41N 82.43W
05/30/2009  E1.00 INCH       CABELL             WV   NWS EMPLOYEE

            RETIRED NWS EMPLOYEE REPORTS QUARTER SIZED HAIL.

&&

ABEAVERS
Local storm report, May 30, 10:06 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1006 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             HUNTINGTON              38.40N 82.36W
05/30/2009  U1.00 INCH       CABELL             WV   PUBLIC

&&

NNNN
Local storm report, May 30, 10:15 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1015 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             BARBOURSVILLE           38.39N 82.24W
05/30/2009  U1.75 INCH       CABELL             WV   PUBLIC

&&

NNNN
Local storm report, May 30, 10:27 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1027 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             HERNSHAW                38.19N 81.60W
05/30/2009  U0.75 INCH       KANAWHA            WV   PUBLIC

&&

NNNN
Local storm report, May 30, 11:03 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1103 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             CHESAPEAKE              38.49N 82.45W
05/30/2009  U1.00 INCH       LAWRENCE           OH   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:00 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence, Meigs90 min
May 30, 9:17 PM EDTSevere Thunderstorm WarningRLXLawrence58 min
May 30, 10:03 PM EDTSevere Thunderstorm WarningRLXAthens, Jackson, Meigs, Vinton43 min
May 31, 12:00 AM EDTSevere Thunderstorm WarningRLXMeigs32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.